K103N mutation & starting on meds
Aug 17, 2009
Hello Dr. BY
Please I would like your opinion. Ever since I was diagnosed I have had a sharp drop in my CD4 (~570 JAN/08 - 369 JUN/09), and now my doc expects to start me on meds soon.
With some luck, meanwhile I had some resistance test made by volunteer study by Brazilian government. It happen that we found out I have a mutation called K103N, reason why my doc says I cannot be treated on Efavirenz. So, my first question is why isnt resistance test mandatory for everybody before treatment? He says it would have been catastrophic starting meds w/out this info treatment guidelines down here normally recommend starting on AZT + 3TC + EFZ per what Ive been told. And in my case the doc says it could be catastrophic since I would develop resistance to other meds in a short period of time.
Now the most important part: I asked not to take AZT (due to lipodistrophy concern). Also, Truvada is not yet approved/available by local agency. So, he is considering starting me on Lamivudine + Abacavir + Kaletra. Is this a good combination to take in my case? Is this well tolerated? Should I be concerned with lipodistrophy (at least in the short term)? What do you recommend? Is any further screening required before starting?
Just a final word: Ive read on the web that the travel ban on HIVers is about to end.. is that true? What is still missing? I m asking because I work for an American company and the ban screwed up a recent opportunity I had to be promoted since I was supposed to live some weeks in US.. pretty frustrating :-(
Thanks for your help, R.
Response from Dr. Young
Hello and thanks for your post from Brazil.
It's fortunate that you were able to get the HIV resistance test-- your results are similar to about 10% of American patients-- namely, that you have acquired resistance to first-generation non-nukes (such as efavirenz or nevirapine). I'm not particularly aware of the Brazilian treatment guidelines, but here in the US, resistance testing is recommended for all treatment naive persons.
Indeed, had you started on AZT+3TC + efavirenz, you would have effectively been on AZT+3TC two drug therapy, with a very high risk of treatment failure. Worse yet, while it's bad enough that you have NNRTI resistance, AZT+3TC would have been jeopardized and likely resulted in resistance to one or both of these medications too.
As for your alternative regimen- abacavir+3TC (known here as Epzicom, elsewhere as Kivexa) with lopinavir/ritonavir (Kaletra) should firstly be a very potent initial regimen and has little association with lipodystrophy in prospective studies. If you lived in the US, we'd test you for so-called HLA B5701, a genetic marker that very strongly predicts an allergic reaction to abacavir. If negative, you'd be very, very unlikely to have this allergy. Short of the allergic reaction, we find that abacavir+3TC to be very well tolerated. There is some controversial data that had linked the use of abacavir with increased risk of heart disease- this earlier conclusion has been brought into recent question with data from the French hospital cohort and the US Veterans Administration analyses. In my opinion, short of having overt heart disease, the choice of abacavir+3TC is a very reasonable one (especially since tenofovir is not available to you at this time).
Kaletra is a somewhat different story, with mild-to-moderate gastrointestinal discomfort or diarrhea being the most characteristic side effects. These are usually improved if the medication is taken with food.
As for the US immigation statute, stay tuned-- there is quite a lot of interest to see this reversed in the very near future.
Be well, and stay in touch,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.